Thursday, September 20, 2012
Frustrations and Rarities
For me, it has been far from easy...and I sometimes cringe and am saddened when a new person is talking about taking it and I hesitate to say what my experience has been. I am currently on a month's break because the hand/foot syndrome was so severe that I couldn't walk. I couldn't wear my shoes. My fingertips were so sore that I couldn't do the everyday tasks I needed to. This doesn't count the change in taste, dry mouth, thining hair, dry eyes, dry nose, cramps and joint pain, and other side effects I have been having. But not being able to walk or use my hands was the worse. While on the 4,000 dose (the above effects are on a reduced dosage of 3,000 mgs. daily), I also had nausea and diarrhea.
Each of us react to chemo-therapies in different ways. It is useful to know what others have experienced, but it is important to bear in mind that we might not have as hard of a time as others, and that the reverse is also true....we may be saddled with every (or almost every) side effect listed in the manufacturer's list of side effects. In addition, chemo-therapy tends to be cumulative, meaning that as time goes on, the body is hit harder and harder as the levels of the drug increase in our systems.
With Xeloda, and I suppose other oral chemotherapies, it is easy to think of it as being a benign drug. It isn't. By it's nature, it is hard on our systems. Just because it isn't an IV doesn't mean that it isn't as strong or as dangerous as other chemos.
Just because you found one drug difficult doesn't mean that you will have just as hard a time on the next drug.
And....it's OK to feel sad or a little jealous when others talk about the wonderful results they are getting when you're not, or when an "easy" drug turns out to be hard for you. We are human. That's the rub as well as the glory.